Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 198, NWS Midland/Odessa, TX

October 10, 20144 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 10, 2014, 5:27 PM CDT for 4 counties in Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2014, 5:27 PM CDT (22:27 UTC)
Expired
Oct 10, 2014, 6:30 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 5:32 PM CDTHAIL 1.257 Ne Greenwood, TX
Oct 10, 6:02 PM CDTHAIL 0.75N Lees, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 10, 5:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS54 KMAF 102227
SVRMAF
TXC173-227-317-329-102330-
/O.NEW.KMAF.SV.W.0198.141010T2227Z-141010T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 PM CDT FRI OCT 10 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GLASSCOCK COUNTY IN WEST TEXAS...
  SOUTHWESTERN HOWARD COUNTY IN WEST TEXAS...
  SOUTHEASTERN MARTIN COUNTY IN WEST TEXAS...
  NORTHEASTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 630 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GREENWOOD...OR 7 MILES SOUTH OF STANTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  LOMAX...
  LEES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR WEST TEXAS.

&&

LAT...LON 3224 10146 3190 10126 3197 10191 3210 10189
TIME...MOT...LOC 2227Z 271DEG 21KT 3203 10181

$$
1 follow-up statement
887 
WWUS54 KMAF 102247
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT FRI OCT 10 2014

TXC173-227-317-329-102330-
/O.CON.KMAF.SV.W.0198.000000T0000Z-141010T2330Z/
GLASSCOCK-HOWARD-MARTIN-MIDLAND-
547 PM CDT FRI OCT 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN MIDLAND...SOUTHEASTERN MARTIN...SOUTHWESTERN HOWARD
AND NORTHERN GLASSCOCK COUNTIES...

AT 532 PM CDT...THE PUBLIC REPORTED HALF DOLLAR SIZE HAIL...7 MILES 
NORTHEAST OF GREENWOOD.  AT 543 PM CDT...NATIONAL WEATHER SERVICE 
METEOROLOGISTS DETECTED THIS SEVERE THUNDERSTORM 6 MILES SOUTH OF 
LOMAX...OR ABOUT 11 MILES SOUTHEAST OF STANTON...MOVING EAST AT 25 
MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...LEES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR WEST TEXAS.

&&

LAT...LON 3224 10146 3190 10126 3197 10191 3210 10189
TIME...MOT...LOC 2246Z 271DEG 21KT 3203 10164

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 5:09 PM CDT, 18 minutes earlier.

Area forecast discussion, Oct 10, 5:09 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CDT FRI OCT 10 2014

.UPDATE...

UPDATE FOR SEVERE THUNDERSTORM WATCH # 526, IN EFFECT UNTIL MIDNIGHT
CDT.

&&

.PREV DISCUSSION... /ISSUED 251 PM CDT FRI OCT 10 2014/

DISCUSSION...
CURRENT OBSERVATIONS SHOW NORTH WINDS HAVE PROGRESSED AS FAR
SOUTHWARD AS ANDREWS AND MARTIN COUNTIES.  THIS IS LIKELY THE RESULT
OF OUTFLOW FROM CONVECTION THAT OCCURRED OVERNIGHT AND EARLIER THIS
MORNING NORTH OF OUR AREA.  CURRENTLY, THE ACTUAL COLD FRONT IS
LOCATED FARTHER NORTH OVER PORTIONS OF THE SOUTH PLAINS.  MODELS ARE
IN GOOD AGREEMENT WITH THE PROGRESSION OF THIS COLD FRONT INTO THE
PERMIAN BASIN EARLY THIS EVENING, PROBABLY REACHING MIDLAND/ODESSA
AREA BETWEEN 6 AND 7 PM.  THE FRONT WILL CONTINUE TO MAKE ITS WAY
SOUTHWARD THROUGH THE EVENING AND OVERNIGHT ACROSS MOST OF THE AREA
EAST OF THE MOUNTAINS.

OVER THE EASTERN PERMIAN BASIN AND ROLLING PLAINS, AFTERNOON SURFACE
BASED CAPE VALUES AHEAD OF THIS FRONT ARE EXPECTED TO BE IN THE
1800-2400 J/KG RANGE, ALONG WITH LIFT INDICES AROUND -7 AND 0-6 KM
BULK SHEAR VALUES ON THE ORDER OF 45 KNOTS. THUS, CURRENT SPC DAY 1
SLIGHT RISK AREAS FOR SEVERE WEATHER LOOK REASONABLE TO US AS WELL.
THUS, WE HAVE UPDATED THE GRIDDED FORECAST FOR THE POSSIBILITY OF
LATE AFTERNOON AND EVENING SEVERE WEATHER ALONG AND AHEAD OF THE
FRONTAL BOUNDARY WITH THE MAIN THREAT BEING HAIL.  AS THE EVENING
PROGRESSES, SEVERE WEATHER WILL ALSO BE POSSIBLE ACROSS PORTIONS OF
THE LOWER TRANS PECOS AS WELL.

IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER, LOW CLOUD
DEVELOPMENT IS EXPECTED BEHIND THE FRONT.  THIS CLOUD COVER IS
EXPECTED TO PERSIST ON SATURDAY WITH MOSTLY CLOUDY CONDITIONS
EXPECTED ACROSS THE PERMIAN BASIN.

AS AN UPPER LEVEL STORM SYSTEM SLIDES ACROSS THE NORTHERN AND
CENTRAL PLAINS ON SUNDAY, ASSOCIATED SURFACE LOW PRESSURE
DEVELOPMENT NORTH OF THE AREA WILL ALLOW FOR SOUTH TO SOUTHWEST
RETURN FLOW ACROSS THE AREA.  AS THE UPPER SYSTEM SLIDES RAPIDLY
EAST OF THE AREA, ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO THE
AREA EARLY MONDAY.  UNLIKE THE CURRENT COLD FRONT, THE FRONTAL
PASSAGE ON MONDAY LOOKS TO BE A DRY ONE.  MODELS SHOW MUCH DRIER AIR
MOVING INTO THE AREA BEHIND THE MONDAY COLD FRONT, MORE IN LINE WITH
WHAT WE ARE NORMALLY ACCUSTOMED TO IN OUR AREA THIS TIME OF YEAR.

HIGH TEMPERATURES WILL BE A ROLLER COASTER RIDE THIS WEEK.  COOL
TEMPERATURES ARE EXPECTED TOMORROW BEHIND THE FRONT UNDER CLOUDY
CONDITIONS.  A MUCH WARMER DAY IS ANTICIPATED ON SUNDAY BEFORE
COOLER TEMPERATURES ARRIVE AGAIN ON MONDAY.  FINALLY, A WARMING
TREND IS EXPECTED STARTING TUESDAY AND CONTINUING INTO THE LATTER
PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 49  68  52  88  /  30  10   0  10
BIG SPRING TX              50  67  52  87  /  50  10  10  10
CARLSBAD NM                48  72  50  93  /  20   0   0  10
DRYDEN TX                  61  72  59  88  /  30  20  10  20
FORT STOCKTON TX           54  70  59  94  /  30  10  10  10
GUADALUPE PASS TX          47  70  56  82  /  20  10  10  10
HOBBS NM                   46  70  49  86  /  20   0   0  10
MARFA TX                   48  74  45  85  /  20  10  10  10
MIDLAND INTL AIRPORT TX    51  69  53  88  /  40  10  10  10
ODESSA TX                  52  70  53  88  /  30  10  10  10
WINK TX                    53  75  54  96  /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://FACEBOOK.COM/NWSMIDLAND
HTTP://TWITTER.COM/NWSMIDLAND

CHECK US OUT ON THE INTERNET AT:
HTTP://WEATHER.GOV/MIDLAND
Hazardous weather outlook, Oct 10, 12:43 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1243 PM CDT FRI OCT 10 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1243 PM CDT FRI OCT 10 2014 /1143 AM MDT FRI OCT 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND LARGE
HAIL.

FURTHER WEST IN THE WESTERN PERMIAN BASIN...TRANS PECOS...AND
SOUTHEASTERN NEW MEXICO THERE WILL BE A SLIGHT CHANCE FOR STRONG
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 10, 4:43 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT FRI OCT 10 2014

TXZ053-102215-
MITCHELL-
443 PM CDT FRI OCT 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL MITCHELL COUNTY UNTIL 515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER LAKE COLORADO CITY AT 442 PM
CDT...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS GUSTING
TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. TAKE SHELTER FROM THIS
STORM.

LAT...LON 3250 10085 3250 10068 3228 10068 3225 10102
      3235 10104
TIME...MOT...LOC 2142Z 246DEG 21KT 3232 10091
Special weather statement, Oct 10, 4:56 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 PM CDT FRI OCT 10 2014

TXZ051-062-063-102230-
GLASSCOCK-MARTIN-MIDLAND-
456 PM CDT FRI OCT 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN MIDLAND...NORTHWESTERN GLASSCOCK AND SOUTHERN MARTIN
COUNTIES UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF COURTNEY AT
455 PM CDT...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS
GUSTING TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LAT...LON 3238 10172 3186 10171 3201 10218 3220 10219
TIME...MOT...LOC 2155Z 265DEG 24KT 3211 10199

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 4:43 PM CDTSpecial Weather StatementMAFMitchell32 min
Oct 10, 4:56 PM CDTSpecial Weather StatementMAFMartin34 min
Oct 10, 5:53 PM CDTSpecial Weather StatementMAFMitchell37 min
Oct 10, 6:01 PM CDTSevere Thunderstorm WarningMAFMitchell30 min
Oct 10, 6:13 PM CDTSpecial Weather StatementMAFMitchell62 min
Oct 10, 6:51 PM CDTSevere Thunderstorm WarningMAFMitchell35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.